Alert archive / Washington / Gale Warnings in 2018

Gale Warning 48, NWS Seattle, WA

May 31, 2018

NWS Seattle, WA issued this gale warning at May 31, 2018, 2:55 PM PDT. It took effect at May 31, 2018, 5:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 2:55 PM PDT (21:55 UTC)
In effect from
May 31, 2018, 5:00 PM PDT
Expired
Jun 1, 2018, 2:00 AM PDT
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

375 
WHUS76 KSEW 312155
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
255 PM PDT Thu May 31 2018

PZZ131-132-010600-
/O.CON.KSEW.SC.Y.0119.000000T0000Z-180601T0000Z/
/O.UPG.KSEW.GL.A.0027.180601T0000Z-180601T0900Z/
/O.NEW.KSEW.GL.W.0048.180601T0000Z-180601T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 2 AM PDT FRIDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 2 AM PDT Friday. The Gale
Watch is no longer in effect. 

* WIND...West 15 to 25 knots rising to 25 to 35 knots early this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ150-153-010600-
/O.NEW.KSEW.SC.Y.0121.180601T1800Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT
FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 11 AM to 11 PM PDT Friday. 

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ156-010600-
/O.NEW.KSEW.SC.Y.0121.180601T1800Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 11 AM to 5 PM PDT Friday. 

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ135-010600-
/O.EXB.KSEW.SC.Y.0119.180601T0000Z-180601T0600Z/
Puget Sound and Hood Canal-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 11 PM PDT this evening. 

* WIND...Southwest 15 to 25 knots south part. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ170-173-010600-
/O.EXB.KSEW.SC.Y.0119.180601T1200Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 5 AM to 11 PM PDT Friday. 

* WIND...South 15 to 30 knots knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ176-010600-
/O.EXB.KSEW.SC.Y.0119.180601T1200Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 5 AM to 5 PM PDT Friday. 

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-010600-
/O.CON.KSEW.SC.Y.0119.180601T0100Z-180601T1200Z/
Northern Inland Waters Including The San Juan Islands-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 AM PDT FRIDAY...

* WIND...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ134-010600-
/O.CON.KSEW.SC.Y.0119.180601T0100Z-180601T1200Z/
Admiralty Inlet-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 5 AM PDT FRIDAY...

* WIND...Northwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-010100-
/O.CON.KSEW.SC.Y.0120.000000T0000Z-180601T0100Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
255 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WIND...West 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
2 follow-up statements
958 
WHUS76 KSEW 010336
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
836 PM PDT Thu May 31 2018

PZZ131-132-011145-
/O.CON.KSEW.GL.W.0048.000000T0000Z-180601T0900Z/
/O.NEW.KSEW.SC.Y.0122.180601T0900Z-180601T1300Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
836 PM PDT Thu May 31 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 6 AM PDT FRIDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 2 AM to 6 AM PDT Friday. 

* WIND...West 25 to 35 knots easing to 20 to 30 knots after
  midnight. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-011145-
/O.CON.KSEW.SC.Y.0119.000000T0000Z-180601T1200Z/
Northern Inland Waters Including The San Juan Islands-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WIND...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ134-011145-
/O.CON.KSEW.SC.Y.0119.000000T0000Z-180601T1200Z/
Admiralty Inlet-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WIND...Northwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ135-010600-
/O.CON.KSEW.SC.Y.0119.000000T0000Z-180601T0600Z/
Puget Sound and Hood Canal-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...Southwest 15 to 25 knots south part.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ150-153-011145-
/O.CON.KSEW.SC.Y.0121.180601T1800Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
FRIDAY...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ170-173-011145-
/O.CON.KSEW.SC.Y.0119.180601T1200Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT
FRIDAY...

* WIND...South 15 to 30 knots knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ156-011145-
/O.CON.KSEW.SC.Y.0121.180601T1800Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM PDT
FRIDAY...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ176-011145-
/O.CON.KSEW.SC.Y.0119.180601T1200Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
836 PM PDT Thu May 31 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT
FRIDAY...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
151 
WHUS76 KSEW 010927
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
227 AM PDT Fri Jun 1 2018

PZZ131-132-011600-
/O.EXP.KSEW.GL.W.0048.000000T0000Z-180601T0900Z/
/O.EXT.KSEW.SC.Y.0122.000000T0000Z-180601T1600Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...
...GALE WARNING HAS EXPIRED...

* WIND...West 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-134-011030-
/O.CAN.KSEW.SC.Y.0119.000000T0000Z-180601T1200Z/
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased. 

$$

PZZ150-153-011730-
/O.EXT.KSEW.SC.Y.0121.180601T0927Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ156-011730-
/O.EXT.KSEW.SC.Y.0121.180601T0927Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ170-173-011730-
/O.EXT.KSEW.SC.Y.0119.180601T0927Z-180602T0600Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ176-011730-
/O.EXT.KSEW.SC.Y.0119.180601T0927Z-180602T0000Z/
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
227 AM PDT Fri Jun 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WIND...South 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 31, 2:00 PM PDT, 55 minutes earlier.

Area forecast discussion, May 31, 2:00 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
200 PM PDT Thu May 31 2018

.SYNOPSIS...An upper trough is moving through the region. A weak
front will reach the coast late Friday afternoon--the front will
dissipate as it moves inland Friday night. A ridge will build
somewhat on Saturday. An upper trough will affect the area Sunday
and Monday--additional weak upper troughs will brush the region
through next Thursday.

&&

.SHORT TERM...An upper trough is over Western Washington with
scattered showers--showers are likely in a PSCZ this evening. A
weakening front will brush the area Friday afternoon and night--a
few areas of light rain are likely, mainly on the north coast, in
the Olympics, and perhaps a few other spots. The front could just
break up and give some areas of drizzle and a low overcast Friday
night. Some ridging should make for a decent Saturday afternoon.

.LONG TERM...An upper trough should bring showers into the area
Sunday and Monday. Both the 12z GFS and ECMWF show a lot of shower
activity blossoming over the area Sunday afternoon--so if that
occurs it could be quite cool Sunday. Monday is also likely to be
a cool day with some showers activity with a chance of a PSCZ late
in the day. Weaker troughs will brush the area through the rest of
next week--in a pattern that looks favorable for marine layer
cloudiness, maybe a few showers on the coast and in the north, and a
chance for some sunshine each day as the marine layer lifts and
breaks up each afternoon. Temps will probably stay near average.

&&

.AVIATION...High pressure aloft will build over the area tonight
as an upper trough moves inland. A frontal system will reach the
area on Friday. The flow aloft will be westerly. At the surface,
onshore flow will ease tonight and turn southerly on Friday ahead
of the approaching front. A Puget Sound Convergence Zone is likely
this evening. The air mass is stable. Mostly mid and high level
moisture through this evening. MVFR low clouds should increase
across the area late tonight.

KSEA...Mid and high clouds through this evening. MVFR low clouds
are likely again Friday morning. A Puget Sound Convergence Zone
is expected just north of the terminal this evening. Winds should
be southerly tonight but they could switch to northerly for a few
hours this evening if the convergence zone sags far enough south.
Schneider

&&

.MARINE...Onshore flow will ease after midnight tonight. The
Central and Eastern Strait of Juan de Fuca should reach gale this
evening although it looks marginal. There should also be small
craft advisory westerly winds tonight for the adjacent inland
waters.

A frontal system will move into the area Friday and then weaken
and move inland Friday night. Gradients will turn southerly with
the front and small craft advisory strength winds are likely for
the Coastal Waters. Onshore flow will return behind the front on
Saturday and continue into early next week. Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 5 AM to 5 PM PDT Friday for Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm.

     Small Craft Advisory from 5 AM to 11 PM PDT Friday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm.

     Small Craft Advisory from 11 AM to 11 PM PDT Friday for Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm.

     Small Craft Advisory from 11 AM to 5 PM PDT Friday for Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 5 PM PDT this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Gale Warning from 5 PM this afternoon to 2 AM PDT Friday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 6 PM this evening to 5 AM PDT Friday
     for Admiralty Inlet-Northern Inland Waters Including The
     San Juan Islands.

     Small Craft Advisory until 6 PM PDT this evening for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
     evening for Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:19 AM PDTSmall Craft AdvisorySEW15 hr
May 31, 8:50 AM PDTGale WatchSEW6 hr
May 31, 2:55 PM PDTSmall Craft AdvisorySEW18 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.